Article Text

Download PDFPDF
Unusual case of soft palate and uvula haematoma in a patient on anticoagulant drugs

Abstract

A 91-year-old Caucasian man on warfarin for atrial fibrillation presented in view of sudden-onset haemoptysis with fresh bleeding with clots immediately after having eaten a piping-hot traditional cheesecake (pastizz) and burning the soft-palate of his mouth. The haemoptysis had resolved by the time that the patient had arrived to hospital. On examination, a 2 cm by 2 cm dark red, solitary mass could be seen just anterior to the uvula. This was not causing any pain or discomfort to the patient. Blood results were mostly unremarkable except for a raised international normalised ratio (INR) of 3.53. The patient was administered 5 mg vitamin K orally in attempt to lower the INR level and warfarin was subsequently omitted for 7 days. He was also prescribed oral steroids on discharge. The lesion resolved in 7 days and warfarin was restarted then with no further consequences.

  • haematology (drugs and medicines)
  • ear
  • nose and throat/otolaryngology
  • therapeutic indications

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.